Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

What does brownish and dark stools indicate?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 681 Questions
Question
Hello, My mom passed away suddely in XXXXXXX and it has destroyed me and my family. We are all very close and this just sent all of us reeling. After she passed, I drank heavily nightly and used Advil for the hangovers. I also had gotten my period and used advil for that too. I continued to drink alcohol and take Advil when needed for hangovers. On July 5th I started getting heartburn. I didn't really know what it was because I have NEVER had it before. It was just constant and still is. Then it seemed that it would get better when I ate. I was going out of town so I used my husband's protonix 40 mg which seemed to work and I stayed off the alcohol and advil. It was about a week and I felt pretty good and I drank about 4 beers. The next morning I immediatley felt worse. Left Back pain and just feeling sick. I wasn't hung over. So I went to my doctor and she presribed me Prilosec 20mg and things just got worse. It seemed to get better after I used 40MG of Prilosec but then she put me back on Protonix at 40mg and I just took it this morning and I feel awful today. I ate cereal this morning and had such terrible indigestion. It took a few hours for it to pass but it still feels strange right below my breast bone and between my ribs, like a full pressure feeling with a heartbeat. I also have a dull pain on my left side rib area that comes and goes. I will also mention that my bloodwork showed slightly elevated biliruben (1.5) and my LFT's and everything else was fine. My stool has been odd. Light brown and floating, yellow liquid one day, then dark brown broken up and floating and today it was brownish yellow, soft and it sunk. I have convinced myself I have either pancreatic, liver or stomach cancer. I am female and 37 years old. I am going to another doctor for a consultation to have an upper endoscopy. I cry constantly for my mom and I can't eat because of my nerves and because I'm afraid of how food will make me feel. I want to eat, I just can't. Any advise would be very helpful. Thank you, XXXXXXX
Posted Thu, 21 Aug 2014 in General Health
 
 
Answered by Dr. Yogesh D 8 hours later
Brief Answer:
Need to rule out acute pancreatitis, not cancer.

Detailed Answer:
Hello,

I am sorry for your loss and I extend my heartfelt condolences to you and your family and hope that you find strength to deal with the unfortunate events.

Thanks for posting a detailed query.

From your description it sounds like gastritis (inflammation of the stomach). Both alcohol and advil can cause this, and the combination makes it worse.

This is the first thing that needs to be addressed, complete cessation of alcohol and advil will get you back in shape, you need to give it some time.

Brownish/dark stools indicate the erosion of gastric mucosa due to inflammation leading to bleeding in the stomach.

Pain radiating to back and floating stools could indicate alcohol induced damage to the pancreas as well, which is more serious than simple gastritis.

I would suggest you to get serum lipase and amylase levels checked to make sure the pancreas is fine.

Apart from complete cessation of alcohol and getting the pancreatic enzyme levels checked, I suggest you continue with protonix 40 mg, (I prescribe this twice a day as opposed to once a day), and add an antacid suspension (antacid and local anesthetic like semithiocaine combination works very well).

Please stop worrying about cancer, this does not sound like cancer.

This should take care of your problem. Please do write back if you have any doubts or if you just wish to talk.

Wishing you speedy recovery.

Kind regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor